Monocycline (Solodyn) Hair Loss - Will It Grow Back?

11 posts in this topic

I am 37 years old, very healthy... no medical problems whatsoever. My hair and nails grow like crazy - always have. I started Solodyn about 6 months ago for cystic acne and did notice some improvement when I was taking consistently. However, my hair started falling out at an alarming rate about 8-10 weeks ago. I kind of thought it was "in my head" (although I don't know why I second guessed myself with big clumps of hair in the drain). I had really thick, coarse hair prior to Solodyn and have never had hair loss for any reason in the past. I have been on no other medication - either OTC or rX - in the past 6 months aside from Solodyn.

I called my derm and they advised me to stop taking immediately, and indicated that hair loss on monocycline / Solodyn is a rare side effect. By Googling it, you wouldn't think it was rare! I also asked if my hair would grow back and the nurse (on the phone... not the doc) said, "it usually does." Wow, thanks for encouragement!

Now I am utterly and totally depressed that I still have acne and my best feature - my hair - is about half the volume it was six months ago. Has anyone else experienced hair loss with Solodyn, and did it grow back?

1 person likes this

Share this post


Link to post
Share on other sites

Your hair will definitely grow back. Minocycline alopecia is non-scarring, meaning that the follicles are still present and healthy (not scarred over).

It may take about 3 months after stopping for the hair to start growing back, and then another 3 months for the hair re-growth to START to be noticeable.

Be patient, and in the meantime take 5,000-10,000 micrograms of biotin every day to make sure your hair has the protein it needs to re-grow!

Share this post


Link to post
Share on other sites

ciara1040,

I think my hair has at least stopped falling out at the rate that it was since going off Solodyn. As far as the answer to if it will grow back, I am encouraged by David's response, but it hasn't been long enough for me to tell if it's thickening back up!

So sad, because it actually was the only thing that worked for my acne, but losing my hair just isn't worth it.

Share this post


Link to post
Share on other sites

Yeah its the exact same for me! How is your hair now? I've been off the monocin for nearly three months, I think the hair loss is slowing down but its so hard to tell! Hopefully it is :)

Share this post


Link to post
Share on other sites

I have been taking doxycycline for about 1.5 months, and for the last two weeks have definitely noticed significantly increased shedding of hairs. I guess its something in the "cycline" family of antibiotics that promotes hair loss, that I am also hoping this is only temporary. I am planning on switching to duricef/cefadroxil for a 1-1.5 month course. Does anyone know if duricef or any other antibiotic for sure doesn't cause hair loss?

Share this post


Link to post
Share on other sites

I am here to warn people that you may suffer from significant hair loss while taking this medication. It usually starts to happen 3-5 months after taking it. It is because the antibiotic depletes your body of vitamin K. I wish I would have known this before starting. You need to stop taking it ASAP and then eat spinach with extra virgin olive oil on top of it so that your stomach can better absorb the vitamin K from it! Watch my video on my channel for more information and how to fix the problem if your hair is falling out already and you don't know what to do other than search the words "antibiotics" "doxycycline" and "minocycline" https://www.youtube.com/watch?v=-BsXnJkLGQ8

1 person likes this

Share this post


Link to post
Share on other sites

It's really important to take lots of probiotics and greens like that video says.  Mine finally grew back but I still have a very weird painful spot on the top of my head. 

Share this post


Link to post
Share on other sites

I'm actually not an acne patient but I wanted to post here because I have some info that might be helpful. Been on doxycycline ~2.5 months and started to experience the hair loss that others are. While searching for info I did come across one post which says it's due to sun exposure -- a combo of doxy and UV light directly on the hair causes follicle death.

Now, I haven't been able to find that much corroboration, so I don't know if that's actually right. But I'm going to start wearing a hat every time I go outside and see if the hair loss slows or stops. Also worth mentioning that after I read that, I checked out my hair more thoroughly. Definitely seems thinning on the top AND sides -- way more surface area than normal pattern baldness -- but lower down and in the back it feels thick as ever. So there may be something to this. Worth a shot if you want to try staying on the tetracyclines!

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a New Account

Sign in

Already have an account? Sign in here.


Sign In Now